New York, 2004

Flood in New York, March 27 to 28, 2004

March 27 to 28, 2004 · NWS ALY · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 27, 12:37 AM EST, 13 hours 6 minutes earlier.

Area forecast discussion, Mar 27, 12:37 AM EST, 13 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1237 AM EST SAT MAR 27 2004

.DISCUSSION...

A LARGE UPPER-LEVEL RIDGE WILL BE BUILDING OVER THE GREAT LAKES
TODAY.  A SHORT-WAVE TROUGH WILL BE MOVING SOUTHEASTWARD ACROSS NEW
ENGLAND.  IT WILL FORM A CUTOFF OFF THE MID AND SOUTHEASTERN COAST
OF THE UNITED STATES SUNDAY AND SUNDAY NIGHT.  AN UPPER-LEVEL TROUGH
WILL TAKE SHAPE OVER THE CANADIAN AND UNITED STATES PLAINS THROUGH
THE EARLY-WEEK PERIOD RESULTING IN A CIRCULATION PATTERN TRENDING
TOWARD AN OMEGA.  ALTHOUGH...IT IS NOT FORECAST TO REACH THE
MAGNITUDE OF A TRUE BLOCK...IT WILL CERTAINLY SLOW THE EASTWARD
PROGRESSION OF WEATHER SYSTEMS TO A CRAWL...TYPICAL OF THIS TIME OF
THE YEAR.

A COOL FRONT WAS THROUGH THE ST LAWRENCE RIVER VALLEY FRIDAY NIGHT.
WIDESPREAD RAIN WAS FALLING ALONG...AND AHEAD OF THIS FRONT.  BASED
ON SURFACE RAINFALL REPORTS...RADAR ESTIMATED STORM TOTAL NEAR AN
INCH AND A HALF SEEMS TOO HIGH EAST OF LAKE ONTARIO.  NEVERTHELESS
...NEAR 2 TENTHS OF AN INCH AN HOUR WAS OCCURRING AT WATERTOWN
RECENTLY.  THE 6-HOUR RAINFALL TOTAL FROM 1 PM THROUGH 7 PM WAS
GENERALLY 2 TO 4 TENTHS OF AN INCH IN THE FRONTAL BAND.

THE FRONT IS FORECAST TO BE APPROACHING LONG ISLAND AT HOUR 12
UNIVERSAL COORDINATION TIME THIS MORNING WITH UPWARD MOTION QUICKLY
WANING ACROSS THE REGION AROUND DAYBREAK.  THE ETA AND AVIATION
MODELS HAVE A LITTLE LIGHT PRECIPITATION LINGERING FOR A FEW HOWRS
AFTER 7 AM...BUT THE CANADIAN AND NESTED GRID MODELS ARE FORECASTING
THE WEATHER TO BE DRY.  FRIDAYS ZONE FORECAST HAD A 30 PERCENT
CHANCE OF SHOWERS THIS MORNING IN MOST ZONES...AND BASED ON THE
LATEST MODEL GUIDANCE A SMALL CHANCE OF RAIN IS PROBABLY IN
ORDER...SO NO CHANGE IS ANTICIPATED ON THE NEXT SET OF ZONES/GRIDS.
THE GUIDANCE MAXIMUM TEMPERATURES GENERALLY CONFORM PRETTY WELL TO
FRIDAYS ZONE FORECAST.  HOWEVER...THE NESTED GRID GUIDANCE IS
SIGNIFICANTLY LOWER THAN THAT OF THE ETA OR AVIATION.  IT SEEMS
REASONABLE TO GO WITH THE HIGHER VALUES...ESPECIALLY WITH THE
CANADIAN REGIONAL MODEL ON BOARD.  THUS...HIGH TEMPERATURES IN THE
60S LOOKS FINE FOR THE HUDSON VALLEY FALLING OFF TO NEAR 50 IN THE
ADIRONDACKS.

THE ENSEMBLE FORECASTS HAVE BEEN INDICATING THAT THE LARGE
UPPER-LEVEL RIDGE WHICH CRESTS OVER THE NORTHEASTERN UNITED STATES
SUNDAY WILL BE MOVING EAST AND WILL BE REPLACED BY AN UPPER-LEVEL
TROUGH DURING THE MID- AND LATE-WEEK PERIOD.  THERE WILL BE AT LEAST
A COUPLE OF DRY DAYS OVER THE COUNTY WARNING AREA DURING THE
TRANSITION...THEN SHOWERY WEATHER LOOKS REASONABLE DURING THE MIDDLE
AND LATER STAGES OF THE WEEK.

A LARGE ANTICYCLONE OVER EASTERN CANADA WILL BE RIDGING SOUTHWARD
INTO THE NORTHEAST TODAY AND WILL REMAIN THE MAIN INFLUENCE ON THE
WEATHER OVER THE COUNTY WARNING AREA WELL INTO THE EARLY PART OF THE
COMING WEEK.  THIS WILL TEND TO COOL DOWN THE LOWER LEVELS OF THE
ATMOSPHERE TO A MORE SEASONABLE LEVEL.  THE MESOSCALE ETA FORECAST
SOUNDINGS SUGGEST THAT LOW TEMPERATURES TONIGHT WILL BE MAINLY FROM
30 TO 35 AND THE HIGH TEMPERATURES SUNDAY WILL BE MAINLY FROM 50 TO
55.  THIS CONFORMS TO THE GUIDANCE FROM THE OTHER MODELS AND AGREES
WITH FRIDAYS ZONE FORECAST.  LITTLE CHANGE IN TEMPERATURE IS
INDICATED FOR THE LOWS FOR SUNDAY NIGHT OR MONDAY.

THE EUROPEAN MODEL FORECAST FROM FRIDAY AGREES PRETTY WELL WITH THE
AVIATION IN SUGGESTING THAT THE UPPER-LEVEL LOW WILL BE FURTHER
NORTH THAN THE LATEST RUN OF THE CANADIAN GLOBAL INDICATES.
HOWEVER...IT DOESNT SEEM TO MAKE MUCH DIFFERENCE WHICH MODEL IS
PREFERRED AS THEY ALL SUGGEST SOME APRIL SHOWERS.

THE FORECAST FOR THE MID AND LATER PORTION OF THE WEEK HAS A CHANCE
OF SHOWERS EACH DAY WITH HIGHS IN THE 50S AND LOWS IN THE 30S...AND
GIVEN THE FORECAST PATTERN...ITS HARD TO ARGUE AGAINST THIS
FORECAST.  THEREFORE...LITTLE CHANCE IS ANTICIPATED FROM FRIDAYS
ZONES ON THE NEXT RELEASE.

AVIATION...MVFR TO OCCASIONALLY IFR CONDITIONS EARLY THIS
MORNING...IMPROVING TO VFR BY MIDDAY WITH VFR CONDITIONS POSSIBLY
HOLDING THROUGH TUESDAY.

.HYDROLOGY...PLEASE REFER TO THE NARRATIVE IN THE RVD AND THE RVS
SENT OUT FRIDAY. UNSEASONABLE WARMTH HAS RESULTED IN RAPID SNOWMELT.
RAINFALL PROBABLY AROUND HALF AN INCH (ALTHOUGH RADAR SUGGESTS SOME
AREAS IN THE ADIRONDACKS NEAR AN INCH) HAVE ADDED TO RUNOFF. THIS
HAS INCREASED STREAMFLOW AND SOME ICE WILL BE MOVING ON THE RIVERS
IN THE NORTHERN PORTION OF THE COUNTY WARNING AREA.  THE POTENTIAL
FOR LOCAL ICE JAM FLOODING IN THE NORTH EXISTS.

.ALY...NONE.

HEMMERICH
Hazardous weather outlook, Mar 27, 4:11 AM EST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
411 AM EST SAT MAR 27 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-270909-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Mar 27, 12:29 PM EST, 1 hour 14 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP D
1228PM     SAT MAR 27 2004

DOSO WLSR APTS
03549    FILE 28   ONEIDA CO SO ORISKANY NY0320000           MAR 27-04
TO       APB

ROAD CLOSURE: RIVER ST/WHITESTOWN DUE TO FLOODING. UNKNOWN WHEN ROADWAY
WILL BE REOPEN.

AUTH ZABEK,PTLM            EASTON 1228
OPER - EASTON,CHARLES B               1228

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Southern Fulton

When
March 27, 1:43 PM EST to March 28, 6:29 AM EST
Where
Southern Fulton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Moderate to heavy rainfall, accumulating up to several inches, combined with snowmelt to produce a second round of minor flooding on the Mohawk River in southern Herkimer County between March 27 and 28. The gage at Utica crested at 403.95 feet on the 28th of March, which was nearly a foot over flood stage. No unusual problems were reported to the National Weather Service in Albany, as a result of this flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387031.